California, 2004Tornadoes and Flash Flooding in California, August 14, 2004
August 14, 2004 · NWS SGX · 7 events in 2 counties and zones
2 tornado, 2 hail, 2 flash flood, 1 wildfire, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $5.5 million
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 14, 8:45 AM PST, 2 hours 33 minutes earlier.
Area forecast discussion, Aug 14, 8:45 AM PST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO
945 AM PDT SAT AUG 14 2004
.SYNOPSIS...SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN OVER THE
MOUNTAINS AND DESERTS TODAY WITH A FEW POSSIBLY OCCURRING WEST OF
THE MOUNTAINS. A FLASH FLOOD WATCH IS IN EFFECT THROUGH 700 PM. THE
BURN AREAS IN THE MOUNTAINS WILL BE THE MOST VULNERABLE TO FLASH
FLOODING. HAIL AND STRONG GUSTY WINDS WILL ALSO BE POSSIBLE WITH
THUNDERSTORMS. THE MOISTURE ALOFT WILL DECREASE SLIGHTLY ON SUNDAY
WITH FEWER THUNDERSTORMS EXPECTED IN THE AFTERNOON.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.
12Z NKX SOUNDING WAS STILL VERY MOIST WITH A PRECIPITABLE WATER OF
1.48 INCHES. DEWPOINTS WERE VERY HIGH ACROSS SOUTHERN
CALIFORNIA...IN THE 60S FROM THE COAST TO THE MOUNTAINS WITH A FEW
LOWER 70S IN THE DESERTS...SO CONDITIONS ARE FAVORABLE FOR
CONVECTION TO DEVELOP AGAIN TODAY. WINDS WERE LIGHT AND VARIABLE
FROM THE SFC TO 20000 FEET...SO THUNDERSTORMS WILL BE SLOW MOVERS
WHICH WILL INCREASE THE FLASH FLOODING THREAT. CU ALREADY FORMING
OVER THE SBD AND RIV COUNTY MTNS AT 1630Z...AND CAPE VALUES IN
EXCESS OF 1300 J/KG ARE FCST OVER THE MTNS AND DESERTS THIS
AFTERNOON.
WEAK MIDLEVEL FLOW CONTINUES SUNDAY AND MONDAY BETWEEN THE UPPER
HIGH OVER THE SOUTHWEST AND THE TROUGH OVER THE PACIFIC. UPPER LEVEL
WINDS ARE PREDOMINANTLY SOUTHWEST BUT MIDLEVEL FLOW REMAINS WEAK
SOUTHEASTERLY. WITHOUT ANY STRONG STEERING FLOW OR SUBSTANTIAL
DRYING OVER THE MTNS THE THREAT FOR ISOLATED CONVECTION MAY CONTINUE
THROUGH TUESDAY.
.SGX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 700 PM
FOR MTNS/DESERTS...SEE LAXFFASGX.
&&
MOEDE
Hazardous weather outlook, Aug 14, 3:05 AM PST, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
405 AM PDT SAT AUG 14 2004
CAZ048-050-151300-
SAN BERNARDINO COUNTY AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
245 AM PDT SAT AUG 14 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE INLAND EMPIRE AND THE SAN
DIEGO COUNTY VALLEYS.
.DAY ONE... TODAY THROUGH TONIGHT.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY. BRIEF HEAVY RAINS
COULD PRODUCE MUD FLOWS IN THE BURN AREAS. CLOUD-TO-GROUND LIGHTNING
WILL BE A THREAT WITH THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED.
CAZ055-056-058-060>062-151300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
405 AM PDT SAT AUG 14 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR
THE MOUNTAINS AND DESERTS OF EXTREME SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY THROUGH TONIGHT.
FLASH FLOOD WATCH UNTIL 700 PM.
FLOOD ADVISORY FOR URBAN AND SMALL STREAM FLOODING FOR THE COACHELLA
VALLEY UNTIL 600 AM.
THUNDERSTORMS WITH HEAVY RAINS WILL OCCUR AT TIMES WITH THE CHANCE
OF FLASH FLOODING. MUD SLIDES AND ROCK SLIDES WILL BE POSSIBLE IN
BURN AREAS. CLOUD-TO-GROUND LIGHTNING WILL ACCOMPANY THE
THUNDERSTORMS. IN ADDITION...HAIL AND STRONG GUSTY WINDS WILL BE
POSSIBLE WITH THUNDERSTORMS.
SKYWARN ACTIVATION WILL BE NEEDED TODAY.
.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY.
THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN THE
MOUNTAINS SUNDAY AFTERNOON AS MOISTURE ALOFT BEGINS TO DECREASE.
DRIER SOUTHWEST FLOW ALOFT WILL DEVELOP BY MONDAY...SO NO HAZARDOUS
WEATHER IS EXPECTED MONDAY THROUGH FRIDAY.
MAXWELL
Event by event
2 tornado, 2 hail, 2 flash flood, 1 wildfire. Local standard time, as filed.
Tornado, San Bernardino
- When
- August 14, 11:18 AM PST to 11:23 AM PST
- Where
- San Bernardino County, 14 mi NNW of Yucca Vly
- Rating
- F0
- Path length
- 1 mi
- Path width
- 200 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.300, -116.550
A trained spotter reported a tornado with very intense rotation and a width of 200 yards 14 miles north northwest of Yucca Valley. There were no reports of damage.
Hail, San Bernardino
- When
- August 14, 11:30 AM PST
- Where
- San Bernardino County, Yucca Vly
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.117, -116.450
The same thunderstorm that produced a tornado north of Yucca Valley also dropped golf ball size hail and left dents on vehicle hoods.
Tornado, San Bernardino
- When
- August 14, 11:40 AM PST to 11:45 AM PST
- Where
- San Bernardino County, Phelan
- Rating
- F0
- Path length
- 1 mi
- Path width
- 800 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.417, -117.567
Both the CDF and CHP reported a 1/2 mile wide tornado near Phelan. The tornado occurred in open fields and there were no reports of damage.
Hail, San Bernardino
- When
- August 14, 11:50 AM PST
- Where
- San Bernardino County, Phelan
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.417, -117.567
A tornadic thunderstorm over Phelan dropped nickel size hail. There were no reports of damage.
Flash Flood, San Bernardino
- When
- August 14, 12:17 PM PST to 1:20 PM PST
- Where
- San Bernardino County, 3 mi S of Victorville
- Injuries
- 1 direct, 0 indirect
- Property damage
- $5.0 million
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
Flash flooding in eastern Victorville and in the Spring Valley Lake vicinity trapped many vehicles in rapidly rising water which in some places was "neck deep." Spring Valley Lake was especially hard hit with damage to many homes along Autumn Leaves Ave. The lakes $100,000 white sand beach was also washed away by the flood waters. Many businesses along Hesperia Rd. near Bear Valley Rd. were inundated with water and there was significant damage done to business computers and furniture. Flood waters eight feet deep covered the BNSF railroad tracks and forced a hault to train traffic. The result was a 60 train backup that extended well into the Cajon Pass.
Wildfire, Apple and Yucca Valleys
- When
- August 14, 12:30 PM PST to 1:30 PM PST
- Where
- Apple and Yucca Valleys forecast zone
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
Lightning sparked several small brush fires. The fires were all less than an acre in size.
Flash Flood, San Bernardino
- When
- August 14, 12:30 PM PST to 1:00 PM PST
- Where
- San Bernardino County, Hesperia
- Property damage
- $500,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
Several homes in western Hesperia were flooded when heavy rain caused water to rush across some roadways just east of interstate 15 near Main and Escondido.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Tornadoes in North Carolina, August 14, 2004$9.8 million · F1 · 29 events
- Hurricane in North Carolina, August 14, 20043 injured · $13 million · 5 events
- Hurricane in South Carolina, August 14, 20043 injured · $6.5 million · 2 events
- Flash Flooding and Hail in Texas, August 14, 2004$50,000 · 0.88 in hail · 3 events
- Lightning Strike in Florida, August 14, 20044 injured · 1 event
- Tornado and Flash Flooding in New Mexico, August 14, 2004F0 · 7 events
- Tropical Storm in North Carolina, August 14, 20046 events
- Hail in Colorado, August 14, 20041.75 in hail · 6 events
- Hail in Colorado, August 14, 20041.75 in hail · 5 events
- Flash Flooding and Hail in Texas, August 14 to 15, 20041.75 in hail · 4 events
- Tornadoes and Flash Flood in South Carolina, August 14, 2004F0 · 3 events
- Tornadoes in Florida, August 14, 2004F0 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418492, 5418493, 5418491, 5418494, 5418495, 5418496, 5418549.